Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 26, NWS Jackson, KY

September 11, 2006Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 11, 2006, 2:03 PM EDT for Pike County, Kentucky. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2006, 2:03 PM EDT (18:03 UTC)
Expired
Sep 11, 2006, 4:00 PM EDT
In force
117 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 67 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 111803
FFWJKL
KYC195-112000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
203 PM EDT MON SEP 11 2006

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN PIKE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 400 PM EDT

* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OCCURRING ACROSS SOUTHWESTERN PIKE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VIRGIE
  AND JONANCY.

DOPPLER RADAR HAS INDICATED OVER TWO INCHES OF RAIN HAS FALLEN BETWEEN
1 AND 2 PM ACROSS PORTIONS OF SOUTHWESTERN PIKE COUNTY. THE STORMS WILL
CONTINUE TO DUMP HEAVY RAIN ACROSS THE AREA BETWEEN 2 AND 3 PM...CAUSING
FLASH FLOODING OF CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3727 8271 3726 8261 3741 8251 3741 8260
      3735 8266

$$

GEOGERIAN
2 follow-up statements
000 
WGUS73 KJKL 111844
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
239 PM EDT MON SEP 11 2006

KYC195-112000-
PIKE KY-
239 PM EDT MON SEP 11 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
SOUTHWESTERN PIKE COUNTY...

RADAR ESTIMATES THAT OVER TWO AND A HALF INCHES OF RAIN HAS FALLEN
ACROSS PORTIONS OF THE SOUTHWESTERN PIKE COUNTY BETWEEN 1 AND 2:30 
PM. THIS INCLUDES THE COMMUNITIES OF JONANCY AND VIRGIE...AS WELL AS 
AREAS NORTHWEST TOWARDS THE FLOYD COUNTY LINE. 

HEAVY RAINFALL WILLS SUBSIDE THROUGH 3:30 PM...HOWEVER EXCESSIVE
RUNOFF WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3727 8271 3726 8261 3741 8251 3741 8260
      3735 8266

$$

GEOGERIAN
000 
WGUS73 KJKL 112003
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT MON SEP 11 2006

KYC195-112015-
PIKE KY-
400 PM EDT MON SEP 11 2006

...FLASH FLOOD WARNING EXPIRED AT 400 PM FOR SOUTHWESTERN PIKE
COUNTY...

HEAVY RAIN HAS ENDED ACROSS THE AREA...ENDING THE THREAT OF FLASH 
FLOODING. THEREFORE...THE WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3727 8271 3726 8261 3741 8251 3741 8260
      3735 8266

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 11:25 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 11, 11:25 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1125 AM EDT MON SEP 11 2006

.DISCUSSION...

SW/V MOVING FROM IN TOWARD OH SEEMS TO BE HELPING MAINTAIN THE
CONVECTION OVER CENTRAL KY. A FEW ISOLATED SHRA/TSRA HAVE DEVELOPED
OVER THE FAR NW...WITH ASSOCIATED CLOUD COVER GENERALLY ALONG AND
NORTH OF THE HWY 80/HAL RODGERS PARKWAY CORRIDOR. CLOUDS HAVE HELD
OFF TEMP RISE...ESPECIALLY IN THE ABOVE MENTIONED CLOUDY AREA. FOR
MORNING UPDATE...RAISED POPS OVER THE WEST...MAINLY THE NW AREAS AS
THE CONVECTIVE COMPLEX TO THE WEST SHOULD BRUSH THIS REGION. IN
GENERAL INCREASED CLOUD COVER FOR TODAY BASED ON THE LATEST TRENDS.
ALSO...LOWERED MAX T ABOUT 2 DEGREES IN MOST AREAS DUE TO THE
CLOUD COVER.ISOLATEDD TO SCATTERED CONVECTION SHOULD DEVELOP LATER
TODAY AS CLOUD COVER THINS AND INSTABILITY INCREASES.

&&

.PREV DISCUSSION...
323 AM EDT MON SEP 11 2006

STRONG VORT MAX DROPPING INTO EASTERN MONTANA WILL CONTINUE
SOUTHEAST STRENGTHENING THE MEAN TROUGH OVER THE CENTRAL PLAINS AND
RESULTING IN CYCLOGENESIS AT THE SURFACE. THE SURFACE LOW AND
ATTENDANT FRONTAL BOUNDARY WILL ADVANCE EASTWARD THROUGH THE MIDDLE
OF THE WEEK...CROSSING EASTERN KENTUCKY EARLY WEDNESDAY. HIGH
PRESSURE RIDGING THEN BUILDS IN TO END THE WEEK AND START THE
WEEKEND.

MODEL CONSISTENCY HAS BEEN PRETTY GOOD PLACING THE FRONTAL BOUNDARY
IN HERE EARLY WEDNESDAY. NAM HANDLES EASTERN MONTANA VORT MAX
DIFFERENTLY FROM THE OTHER GUIDANCE BY KEEPING IT MORE SEPARATE.
THIS RESULTS IN THE DEVELOPMENT OF A WAVE ON THE FRONT OVER THE DEEP
SOUTH...DELAYING THE FRONTS PASSAGE THROUGH THE BLUEGRASS STATE
SOME. CONFIDENCE IN THE NAM IS NOT REAL GREAT WITH IT/S RECENT
TROUBLES HANDLING UPPER AIR FEATURES SO WILL CONTINUE TO STICK CLOSE
TO THE GFS FOR THIS FORECAST PACKAGE.

VORT MAX CURRENTLY VISIBLE OVER MISSOURI WILL LIFT NORTHEAST OVER
THE OHIO VALLEY TODAY AND BELIEVE THIS WILL FIRE MORE CONVECTION
WITH THE HEAT OF THE DAY. STORM MOTION IS LESS THAN 5 KTS...
THEREFORE THE THREAT FOR LOCALLY HEAVY DOWNPOURS PRODUCING SOME
URBAN AND SMALL STREAM FLOODING CONTINUES TODAY.

MOST OF THE PRECIP SHOULD REMAIN TO OUR WEST TONIGHT AND TUESDAY
MORNING WITH A RAIN SHADOWING EFFECT OVER THE AREA DUE TO
STRENGTHENING SOUTH-SOUTHEASTERLY LOW-LEVEL WINDS. WILL RAMP POPS UP
TO CATEGORICAL THEN FOR TUESDAY NIGHT IN ADVANCE OF THE FRONTAL
PASSAGE. RAISED POPS SOME ON WEDNESDAY AND WEDNESDAY NIGHT AS THE
FRONT IS SLOW TO PASS THROUGH COMPLETELY AND UPPER LEVEL TROUGH
SWINGS ACROSS LATE IN THE DAY...BUT WILL CONTINUE THE DRY FORECAST
THURSDAY THROUGH SUNDAY.

GENERALLY STUCK CLOSE TO HPC QPF GUIDANCE...WHICH IS QUITE A BIT
LESS THAN MODEL DERIVED QPF...AS SOUTHERLY LOW-LEVEL FLOW
SHOULD...AND USUALLY DOES...CUT DOWN PRECIP AMOUNTS IN THESE CASES
ACROSS EASTERN KENTUCKY. SEVERE THREAT LOOKS MINIMAL WITH THE SYSTEM
AS TIMING RESULTS IN LOW INSTABILITY. IF WE CAN GET SOME BREAKS IN
THE CLOUDS ON WEDNESDAY AS COLD UPPER LOW PIVOTS ACROSS THE AREA...
THEN THE THREAT FOR HAIL PRODUCING STORMS WOULD INCREASE...BUT
THREAT IS SMALL AT THIS TIME.

GENERALLY STAYED CLOSE TO GFS MOS GUIDANCE NUMBERS THROUGH THE
PERIOD WITH TEMPERATURES LOWERING FROM THE LOWER 80S TODAY INTO THE
LOWER 70S ON WEDNESDAY. TEMPS THEN RISE BACK INTO THE 80S DURING THE
WEEKEND WITH UPPER LEVEL RIDGE OVERHEAD.

926 PM EDT SUN SEP 10 2006

SHOWERS AND THUNDERSTORMS APPEAR TO BE WINDING DOWN NOW. NO SEVERE
WEATHER THIS EVENING...BUT A COUPLE OF FLOOD ADVISORIES HAD TO BE
ISSUED WITH VERY SLOW MOVEMENT OF CELLS. RADAR SHOWED AN ISOLD CELL
POPPING UP OVER HARLAN COUNTY WITHIN THE LAST HALF HOUR. WITH AN
INVERTED TROUGH...BOUNDARY EVIDENT ACROSS THE AREA OVERNIGHT FROM
THE MODELS AND CURRENT SURFACE CHART...SEE NO REASON TO REMOVE THE
SLIGHT POP FROM THE CURRENT FCST. OTHER FCST ELEMENTS LOOK ON TARGET
AS WELL...SO WILL LET THE CURRENT FCST PACKAGE RIDE.

324 PM EDT SUN SEP 10 2006

SHORT TERM...TONIGHT THROUGH WEDNESDAY...

INVERTED TROUGH EXTENDING ACROSS THE CWA HAS BEEN GETTING MORE
DEFINED WITH TIME. EXPECT THIS FEATURE TO CONTINUE TO PROVIDE ENOUGH
OF A FOCUS FOR SLIGHT CHANCE POPS OVERNIGHT...ALTHOUGH EXPECT THE
MARGINALLY SEVERE AND HEAVY RAIN THREAT TO SUBSIDE BY DUSK ONCE
AGAIN. GENERALLY EXPECT A REPEAT PERFORMANCE FOR TOMORROW...WITH
PLENTY OF MOISTURE AND DECENT INSTABILITY IN PLACE.

SYSTEM TO PROVIDE THE NEXT GOOD CHANCE FOR WIDESPREAD RAINFALL WILL
APPROACH OUT OF THE PLAINS ON TUESDAY. WRF AND GFS CONTINUE TO SHOW
DIFFERENCES IN TIMING AND AMPLITUDE. HAVE GENERALLY FOLLOWED A
PERSISTENCE FORECAST...HOLDING OFF THE BEST CHANCE FOR WIDESPREAD
RAINFALL UNTIL TUESDAY NIGHT WHEN BEST FORCING WILL BE IN PLACE AND
MAINTAINING AT LEAST A GOOD CHANCE OF RAIN ON WEDNESDAY AS THE TROUGH
AXIS PUSHES EAST ACROSS THE OH AND TN VALLEYS.

EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY...

RECENT GFS AND NAM RUNS...GFS ENSEMBLES AND ECMWF ARE MORE IN LINE
THAN YESTERDAY WITH THE SYSTEM EARLY IN THE PERIOD. A 500 MB
NEUTRALLY TILTED SW/V OR CLOSED LOW WILL TRACK WILL BE TRACKING
THROUGH THE OH VALLEY AND SOUTHERN GREAT LAKES AREA EARLY IN THE
PERIOD. RECENT MODEL RUNS HAVE CONTINUED WITH A SLIGHTLY FASTER
TIMING OF THIS SYSTEM WITH IT BEING LESS CLOSED. THE 500 MB TROUGH
AXIS SHOULD CROSS THE AREA EARLY IN THE PERIOD...SHUTTING OFF PRECIP
CHANCES ON WED NIGHT. UPPER LEVEL RIDGING WITH INCREASING HEIGHTS AND
SFC RIDGE SHOULD WORK INTO THE AREA FOR THE REMAINDER OF THE
PERIOD...WITH DRY WEATHER AND A WARMING TREND EXPECTED. TRENDED OUT
POPS DURING WED NIGHT AND CUT BACK ON SKY COVER LATE WED NIGHT INTO
THU...WITH A DRY FORECAST FOR THE REST OF THE PERIOD. MEX NUMBERS
CAME IN COOLER FOR FRI AND SAT DAYTIME HIGHS...SO TRENDED DOWN A
DEGREE OR TWO. SOME RIDGE/VALLEY TEMP SPLITS SEEM POSSIBLE TO END THE
WEEK...BUT FOR NOW SHOWED ABOUT A 3 TO 5 DEGREE RIDGE TO VALLEY TEMP
DIFFERENCE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JP
Hazardous weather outlook, Sep 11, 4:58 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
458 AM EDT MON SEP 11 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
458 AM EDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE OUTLOOK AREA.
STORM MOTION TODAY IS EXPECTED TO BE LESS THAN 10 MPH AND THIS WILL
LEAD TO LOCALLY HEAVY RAINFALL...CAUSING A THREAT OF URBAN AND SMALL
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN KENTUCKY TUESDAY THROUGH
WEDNESDAY EVENING AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF FLOODING TODAY.

ABE

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.